Erythema Multiforme in Cats

Erythema multiforme (EM) is a severe skin reaction characterized by ulcerative skin lesions associated with drug administration, infection, tumors and connective tissue disease. In veterinary dermatology, two terms are used to describe Erythema multiforme (EM): "erythema multiforme minor" (EM minor) and "erythema multiforme major" (EM major) to describe symptoms with substantial variation of percentage of body involvement and severity. EM minor is used for animals with lesions that affect only one surface layer and less than 10% of body surface affected. EM major refers to similar syndroms but with more than one skin layer affected and between 10% and 50% of body surface affected.

The condition may be caused by viruses and bacteria (herpes, parvovirus, etc.); chemicals; systemic diseases (CVD, leukemia, lymphoma); antibiotics (PCN, INH, sulfa, tetracycline); anticonvulsants (dilantin, tegretol, phenobarbital); or other agents. Trimethoprim-potentiated sulfonamides, penicillins, and cephalosporins have been the drugs incriminated most commonly. Rarely dyes, presevatives and stabilizers in pet foods may act as drugs and induce EM. Unpredictable drug reactions are produced by an abnormal reaction to a medication and are not dose-dependent. They may continue well past the time that a particular medication is withdrawn. Drug reactions can look like any form of skin disease including skin lesions consisting of ulceration of the footpads, pressure points, mouth, and vaginal mucosa; and red patches on the abdomen. Treatment of erythema multiforme varies depending on the type of factors that have triggered the hypersensitivity reaction. In cases when food substances trigger an outbreak, the disease may be resolved by treatment with azathioprine, prednisolone, and a hypoallergenic diet. Skin lesion may recur easily every time commercial foods except the hypoallergenic diet are used.




PetSmart
Home Contact RSS
©2003-2017 GoPetsAmerica.com